My dog had several seizures 3 days ago and the emergency vet ruled out everything but a possible brain tumor. She is very weak in the legs, particularly the hind legs and needs full assistance to stand and urinate or defacate. Is this normal? How long should I wait before taking her back to my vet? I am concerned that she is not bouncing back from the seizure because of age (14) and the severity of the seizures.
Type of Animal: Boxer Mix
Name of Dog: Pebbles
phenobarbital, and emergency treatment
Hello. Unfortunately, I'd have to agree that a brain tumor (meningioma) is the most common cause of seizures in an older boxer. The hard part it confirming that- you really need an MRI of the head to see the tumor. Treatment is then either radiation therapy, surgical removal or just medication (Prednisone + Phenobarbital). The Pred is a steroid to bring down any inflammation around the brain. The weakness in the legs that you are seeing is almost surely going to be due to the Phenobarbital. They must have forgot to warn you that Phenobarb has a loading period in the body of 2-4 weeks. It takes this long for the body to get used to the medication. During this period, we can see hind limb weakness, altered mentation, falling, stumbling, changes in vision and restlessness. We also see increases in thirst/ urination. Don't change the dose, just continue to give it and be aware of the cause. As the body gets used to the medication, those signs will go away. I would check Phenobarb levels some time in the 2-4 week period as well. If in the therapeutic range and the signs resolve, great. If too high, we can drop the dose at that time. If too low and we're seeing seizures too frequently, then it needs to be increased. Here is a link on the medication with some more info: http://www.veterinarypartner.com/Content.plx?P=A&S=0&C=0&A=522Here's one on Meningiomas: http://www.veterinarypartner.com/Content.plx?P=A&S=0&C=0&A=1995I hope this helps, let me know if you have any other questions.
DVM, Emergency Veterinarian, BS (Physiology)